Gabapentin

H, I have been taking Gabapentin 900 mgs daily for 4 months to reduce severe Nerve pain, this has helped no end, but I have been having a strange feeling inside my head for about 2 weeks now, its a feeling feel like my head is shaking inside,this has only happened since I have been taking Gabapentin, I wondered if anyone else has had these side effects ? or should I go back to see my GP ?

13 Replies

oldestnewest
  • See your Gp I would although Google may help as an extra, is the gabapentin good on nerve pain then as I have nerve pain & don't know why doctor didn't put me on it, I will have to ask next time

  • Hi.

    I have been on both Gabapentine & I'm currently on Pregabaline.

    Along with a number off other meds.

    I would go back to see your GP straightaway & discuss your current problems.

    I'm currently on 600mgs off Pregabiline per day.

    Please let me know if you require further help ???

    Steve.

  • I was just wondering if now and then you may have forgotten to take the odd tablet because by the sound of your discription I had that while coming off them. It felt like a flicker or flash in the head. Hard to describe but horrible feeling anyway. Don't suddenly stop taking them. They have to be reduced slowely as in drop one tablet a week or side effects will make you feel realy ill.

  • Hi Margaret,

    I agree with the other replies, you need to discuss with your GP.

    Due to prolapsed disc at L4, my Gabapentin has been increased to: 3 X 300mg every 4hours up to 9 a day max, although it can be 12 a day max. This is matched with 2 X 50mg tramadol each time and 2 X 500mg paracetamol. Over the last two months, by doing activities that stretch and bend the spine, this has bee improving, allowing my to reduce the three drugs by differing levels.

    I am GP managed, have been for 9 years, and John and I work closely together to manage what drugs and levels I really need. Currently, trying to reduce the level of 'amyltriptolene' I take each night to aid sleep. I am lucky I that I don't suffer from any side effects from the range of drugs I take.

    Go back and discuss the range of drugs that do similar, talk about side effects, mention your headaches, you GP will not know unless you tell them.

    Our uninvited guest, Fibromyalgia, plays different games with all of us, only you know how it affects you, we can guess but not very accurately, you mention that you are on 900mg a day, but not how you take this. It should be 1x300mg every 4hrs at this dose rate, hopefully, you have not been told to take all of it in one dose. If you are, and that is their instruction, it's no wonder you are having side effects.

    If you are on 3 X 300mg three times a day ,I would make it 3 every 5 hrs to spread the dose out, as 3 every 4hrs only covers 12 hours of your active day. This is where dose management comes in.

    I am on 3 X 300mg Gabapentin three times a day, but because I know how my medication works, and how I can maniplutate it to suit my planned day, how I take it often varies day to day.. This is what listening to your body, thinking how you feel, and comparing that feeling with what activities you can do, starts to being you controlling your life, not the medication.

    Sorry this is such a long post, but I see so many members struggling because their GPs don't prescribe correctly..

    I have been working with my GP John for 9yrs now, i am a sort of 'trial' patient where different medications are involved. I am a sort of role model drug/symptom wise. So we discuss in depth the effects and benefits of stopping/reducing/replacing various meds.

    An example being, I don't take 'methotrexate' any longer for my Rheumatoid Arthritis', just the second line drug: Hydroxochloriquine', the malaria drug, that really can work for RA.

    Hope my long post is helpful, 9yrs of juggling meds, side effects and innovation, have meant I can still manage my allotment.

    So the message is: Dont ever give up', somewhere one of us might just have the answer, but we don't know until we reply.

    Love Hayesider, now retired, but still suffering !

  • Hi Hayesider, Oh my goodness you can take up to 12 a day, I think I would be asleep all day... my Gp didnt give me any instruction how and when to take the Gabapentin he said to take 1 a day then increase to 2 a day then 3 a day which I have, I try to take them every 2- 3 hrs, Occasionally I have forgotten to take one and am wondering if this is what causes the twitching/shaking feeling,I also take 1 Amitripaline tablet at night, I dont really want to come off the Gabapentin as they really help my nerve pain but Im not sure if the dosage is correct, I have made an appointment to see my Gp hopefully he will get it sorted, thankyou for your reply Hayesider hope you feel better soon regards margaret.

  • Of course ... you should always report any weird reaction when taking strong drugs like this. Call your doctor immediately.

  • I'm also on Gabapentin no side effects Yet

  • Thats great Magge, what dosage do you take.

  • I was prescribed 3 100 mg three times per day, but I was immediately gaining weight. So, I went down to 100 mg three times per day. It covers my nerve pain from Lyme, but when I forget a dose or I am a few hours late, I begin to get the twitching, pager like feeling in my body. I would look at how you are dosing the meds. Once your body gets used to a certain amount a few times a day, you get that twitching if you miss. Good luck! PS, anyone with Fibromyalgia, MS, ALS, Alzheimers, Arthritis, Lupus, depression, severe anxiety should go to ILADS.org and find a Lyme literate doctor. I was diagnosed and treated for several of these and they were caused by Lyme and Babesia underlying. I am a new person after 2 years of treatment. DO NOT bother with an IDSA infectious disease or internist. THEY DO NOT KNOW HOW TO DIAGNOSE AND TREAT LYME. My daughter was diagnosed with Epilepsy and it turned out to be Lyme causing it (Caught by my Lyme Literate MD, not the darn neurologist). After 1 year of holistic treatment, her EEG is normal and she is going off of her Epilepsy meds. There is always a reason for these auto Immune and mental health disorders. Find a doctor that figures it out instead of just treating symptoms.

  • Hi Margaretkemp65,

    I have been taking gabapentin now for 4 years on a dose of 1200mg three times a day for severe nerve pain due to DDD and have not suffered any side affects from this, but I will say everyone is different and if in doubt seek medical advice from your GP.

  • Thankyou glad to hear Gabapentin is working for you, it also works for my nerve pain, just need to sort out these side effects, booked in to see my GP soon so hopefully he will be able to help, best wishes Carper 44

  • Yes! Interesting you mention this, because I've noticed this since I upped my dose ( I take 2700) but definable, but I've found it hard to explain but as you say, it's like shaking inside my head! I forgot to mention it to my gp though! Hope you find a solution to it, or a diff medication that suits you more X

  • Thankyou

You may also like...